Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Archives of Industrial Hygiene and Toxicology

The Journal of Institute for Medical Research and Occupational Health

4 Issues per year


IMPACT FACTOR 2016: 1.395

CiteScore 2016: 1.25

SCImago Journal Rank (SJR) 2016: 0.404
Source Normalized Impact per Paper (SNIP) 2016: 0.721

Open Access
Online
ISSN
0004-1254
See all formats and pricing
More options …
Volume 60, Issue 3 (Sep 2009)

Issues

Nitrofurantoin-Induced Acute Liver Damage in Pregnancy

Alenka Akšamija / Gordana Horvat / Dubravko Habek / Damir Žalac / Eva Jendriš
Published Online: 2009-09-29 | DOI: https://doi.org/10.2478/10004-1254-60-2009-1940

Nitrofurantoin-Induced Acute Liver Damage in Pregnancy

This article presents a rare case of acute toxic hepatitis in thirty-one-year old primigravida. In the 36th week of gestation, the patient was introduced nitrofurantoin 100 mg a day due to symptoms of dysuria and enterococcus isolated from urine culture. After induced delivery at term because of hypertension, repeated laboratory findings showed increased aspartate aminotransferase (AST) and alanine aminotransferase (ALT) and negative hepatitis C and B markers. The patient was subicteric at the time. Coagulation and complete blood count values were within the normal range. Nitrofurantoin therapy was discontinued. Abdominal ultrasound was normal with the exception of a slight hepatomegaly without any lesions, focal or diffuse. Given that discontinuation of nitrofurantoin and introduction of methylprednisolon therapy significantly lowered liver enzyme levels, restoring most of them to normal, we concluded that this was probably the case of toxic liver damage caused by nitrofurantoin.

Akutno oštećenje jetre uzrokovano primjenom nitrofurantoina u trudnoći

Autori prikazuju rijedak slučaj akutnog oštećenja jetre - akutni toksični hepatitis u 31-godišnje primigravide. U 36. tjednu trudnoće zbog dizuričnih smetnji i dokazanog enterokoka u urinokulturi ordiniran je nitrofurantoin 1×100 mg. Nakon terminski induciranoga poroda zbog hipertenzije, ponovljene laboratorijske pretrage upućuju na značajno povišenje vrijednosti jetrenih enzima uz negativne markere na C i B-hepatitis te subikterus. Koagulogram i crvena krvna slika bili su uredni. Nitrofurantoin se isključuje iz terapije. Abdominalni ultrazvuk upućuje na hepatomegaliju bez fokalnih ili difuznih oštećenja.

Nakon isključenja nitrofurantoina iz terapije uz metilprednizolon, vrijednosti jetrenih enzima se normaliziraju, što potvrđuje slučaj toksičnog oštećenja jetre uzrokovanog nitrofurantoinom.

Keywords: antibiotic; hepatotoxicity; pregnant woman; therapy

Keywords: antibiotik; gravidne žene; hepatotoksičnost; terapija

  • Guay DR. An update on the role of nitrofurans in the management of urinary tract infections. Drugs 2001;61:353-64.Google Scholar

  • Abboud G, Kaplowitz N. Drug-induced liver injury. Drug Saf 2007;30:277-94.Google Scholar

  • Boelsterli UA, Ho HK, Zhou S, Leow KJ. Bioactivation and hepatotoxicitiy of nitroaromatic drugs. Curr Drug Metab 2006;7:715-27.Google Scholar

  • Holmberg L, Boman G, Bottiger LE, Eriksson B, Spross R, Wessling A. Adverse reactions to nitrofurantoin. Analysis of 921 reports. Am J Med 1980;69:733-8.Google Scholar

  • Vrhovac B. Farmakoterapijski priručnik [Manual of Pharmacotherapy, in Croatian], 5th edition. Zagreb: Medicinska naklada; 2007.Google Scholar

  • Beigel R, Perets R, Mouallem M. Acute kidney injury, hepatitis, and CPK elevation associated with nitrofurantoin therapy. Am J Med Sci 2009;337:132-3.Google Scholar

  • Bruel H, Guillemant V, Saladin-Thiron C, Chabrolle JP, Lahary A, Poinsot J. Anéie héolytique chez un nouveauné aprè prise maternelle de nitrofurantoïne en fin de grossesse [Hemolytic anemia in a newborn after maternal treatment with nitrofurantoin at the end of pregnancy, in French]. Arch Pediatr 2000;7:745-7.Google Scholar

  • Heber MF, Roberts JP. Endstage liver disease associated with nitrofurantoin requiring liver transplantation. Ann Pharmacother 1993;27:1193-4.Google Scholar

  • Millson LC, Angus P, Richards M, Jones RM, Ireton J. Hepatitis due to nitrofurantoin. Med J Aust 1992;156:347-9.Google Scholar

  • Volbeda F, Jonker AM, Vecht J, Groeneveld PH. Levercirrose door chronisch gebruik van nitrofurantoïne [Liver cirrhosis due to chronic use of nitrofurantoin, in Dutch]. Ned Tijdschr Geneeskd 2004;148:235-8.Google Scholar

  • Dam-Larsen S, Kromann-Andersen H. Nitrofurantoin-levertoksicitet. Tilfaelde indberettet til Bivirkningsnaevnet 1968-1998. [Hepatic toxicity of nitrofurantoin. Cases reported to the Center for Monitoring Adverse Drug Reactions 1968-1998, in Danish]. Ugeskr Laeger 1999;161:6650-2.Google Scholar

  • Amit G, Cohen P, Ackerman Z. Nitrofurantoin-induced chronic active hepatitis. Isr Med Assoc J 2002;4:184-6.Google Scholar

  • Paterna JC, Boess F, Stäubli A, Boelsterli UA. Antioxidant and cytoprotective properties of D-tagatose in cultured murine hepatocytes. Toxicol Appl Pharmacol 1998;148:117-25.Google Scholar

  • Kelly BD, Heneghan MA, Bennani F, Connolly CE, O'Gorman TA. Nitrofurantoin-induced hepatotoxicity mediated by CD8+ T cells. Am J Gastroenterol 1998;93:819-21.Google Scholar

  • Paiva LA, Wright PJ, Koff RS. Long-term hepatic memory for hypersensitivity to nitrofurantoin. Am J Gastroenterol 1992;87:891-3.Google Scholar

About the article


Published Online: 2009-09-29

Published in Print: 2009-09-01


Citation Information: Archives of Industrial Hygiene and Toxicology, ISSN (Print) 0004-1254, DOI: https://doi.org/10.2478/10004-1254-60-2009-1940.

Export Citation

This content is open access.

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

[1]
Hui Li, Dongju Lin, Ying Peng, and Jiang Zheng
Xenobiotica, 2017, Volume 47, Number 2, Page 103

Comments (0)

Please log in or register to comment.
Log in